Regina police are warning about a higher-than-usual potential for drug overdose following the death of a 19-year-old in the city.
The young woman died on March 11, of what police suspect was an overdose.
Her death is still under investigation but test results say she had fentanyl and carfentanil in her system.
Police say they responded to a call about an unresponsive woman shortly after 1 a.m. on March 11. EMS and firefighters were already at the home on the 1400 block of Elphinstone Street, but the woman was pronounced dead at about 1:15 a.m.
The young woman's family has been notified of her death. Police say they will not be releasing her name at this time.
Police are asking anyone with information about this death investigation to come forward or contact Crime Stoppers.
Renewed warnings about drug use
The woman's death has prompted police to renew their warning about illicit drug use in the city.
By early March, police had already seen more overdoses reported in 2020 than in all of 2019. It's a record number of overdoses in the city in such a short period of time, police say.
"Anyone who is an active user of illicit fentanyl or fentanyl analogs is in danger," the Regina Police Service said in a statement.
"Even if people are not making good choices for themselves, others around them should be aware of the higher-than-usual potential for a drug overdose and have a safety plan."
What to do if someone overdoses
Signs of an opioid overdose include breathing slowing or stopping, gurgling, gasping or snoring, clammy or cool skin, and blue lips or nails.
If you find someone in this state, you should call 911 immediately.
The federal Good Samaritan Drug Overdose Act protects anyone from charges for possession of a controlled substance when they call 911 for help.
Take-home naloxone kits are also available at many pharmacies and other organizations in Regina. The drug naloxone can temporarily reverse the effects of opioids.